Virginia, 2006

Dense Fog in Virginia, July 15, 2006

July 15, 2006 · NWS LWX · 13 events in 13 counties and zones

Dense fog with visibilities below one-half mile occurred early in the morning of July 15.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Dense fog with visibilities below one-half mile occurred early in the morning of July 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 15, 2:25 AM EST, 35 minutes earlier.

Area forecast discussion, Jul 15, 2:25 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 AM EDT SAT JUL 15 2006

.SHORT TERM /TODAY AND TONIGHT/...
THE SHORT TERM FORECAST IS CENTERED AROUND TWO FEATURES...AN UPPER
LEVEL TROUGH AND SURFACE TROUGH...BOTH CURRENTLY OVER THE OHIO
VALLEY. BOTH OF THESE SYSTEMS WILL MOVE EAST OVER THE MID ATLANTIC
TODAY...SERVING TO FOCUS CONVECTION.

THE MID LEVEL TROUGH IS WELL DEPICTED ON THE WATER VAPOR
LOOP...STRETCHING FROM THE EASTERN GREAT LAKES THROUGH THE OHIO
VALLEY INTO THE ARKLAMISS REGION. THE SURFACE TROUGH IS A LITTLE
HARDER TO PICK OUT...BUT LOOKS AS IF IT IS JUST AHEAD OF THE
APPROACHING MID LEVEL SYSTEM.

EARLIER CONVECTION OVER THE OHIO VALLEY HAS CONTINUED TO WEAKEN AS
IT REACHED THE POTOMAC HIGHLANDS. THIS TREND SHOULD CONTINUE THIS
MORNING...WITH COVERAGE AND INTENSITY OF STORMS TO INCREASE AS
DAYTIME HEATING GETS INTO FULL SWING. THE LOWER ATMOSPHERE REMAINS
VERY MOIST AND UNSTABLE...WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S
ACROSS MUCH OF THE REGION. HOWEVER...MID LEVEL LAPSE RATES ARE WEAK
AND UPPER JET SUPPORT SHOULD NOT COME INTO PLAY THIS AFTERNOON. A
FEW STRONG STORMS ARE POSSIBLE...AND ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED. CONVECTION IS EXPECTED TO DIMINISH AFTER SUNSET.

BOUNDARY LAYER SHOULD DRY OUT AFTER THE SURFACE TROUGH MOVES
OFFSHORE...WITH THE SURFACE WINDS SHIFTING AROUND TO MORE A MORE
NORTHERLY DIRECTION. NO POPS AFTER 06Z.

OVERALL...ONLY MADE A FEW TWEAKS TO THE POPS.

LISTEMAA
&&

.LONG TERM /SUN THROUGH FRIDAY/...

OVERALL...HAVE CONTINUED TREND FOR THE LONG TERM OF A HOT SPELL
BEGINNING MON AND CONTINUING MOST OF THE WEEK. HEAT AND HUMIDITY
WILL APPROACH OPPRESSIVE LEVELS TUE-THU.

PERSONS WITH OUTDOOR ACTIVITIES PLANNED NEXT WEEK SHOULD MONITOR
LATER FORECASTS FOR HEAT-INDEX INFORMATION...AND POSSIBLE ISSUANCE
OF HEAT-RELATED WATCHES/WARNINGS/ADVISORIES.

FOR SUNDAY...SFC TROUGH WILL HAVE PASSED OFFSHORE AND WINDS WILL
TURN NORTHERLY...ALLOWING SLIGHTLY DRIER AIR OVER THE REGION. WITH
AMPLE SUNSHINE ON SUN...EXPECT SLGHTLY ABOVE SEASONAL TEMPS.

LATEST GFS MEX GUIDANCE FROM 00Z/SAT SUGGEST PORTIONS OF THE MID-
ATLC REGION WELL INTO THE MID/UPR 90S...AND SOME SPOTS COULD SEE
NEAR TRIPLE DIGIT HEAT MON-WED AND EVEN INTO THUR. STRONG UPR
RIDGE BUILDS OVER THE MIDWEST AND EAST INTO OUR REGION. THIS UPR
RIDGE FEATURES 500 HPA HEIGHTS OF 590- 594 OVER THE MIDWEST. THIS
ALLOWS THE BERMUDA HIGH TO STRENGTHEN AND BUILD WEST INTO THE SERN
U.S. MOISTURE BEGINS TO INCREASE ON MON...AND APPROACHES OPPRESSIVE
LEVELS TUE-THU...WITH DEW POINT READINGS IN THE LOW TO MID 70S.
AFTERNOON HEAT INDEX VALUES WILL LIKELY BE AT OR OVER 100 DEGF.

POSITION OF THE UPR RIDGE WILL GRADUALLY SHIFT BY MID WEEK FROM THE
MIDWEST TO A PSN OVER THE CAROLINAS LATE NEXT WEEK AS TROUGH OVER
HUDSON BAY TELECONNECTS WITH POSITIVE ANOMALY IN WRN BRITISH
COLUMBIA. THIS ALLOWS SLIGHTLY LOWER HGHTS FOR LATER IN THE WEEK.
TYPICALLY...THIS WOULD SPELL MORE CLDS AND LOWER TEMPS.
BUT...DOWNSLOPE WINDS...AND ASSOCIATED HIGH TEMPERATURES COULD
CONTINUE RIGHT ON THROUGH THE END OF THE WEEK IF THE SFC HIGH
SETTLES TO OUR SOUTH.

ON THU AND FRI A BETTER CHC FOR AN INCREASE CLDS AND POSSIBLY WEAK
FRNTS TO BEGIN TO MOVE CLOSE TO THE MASON-DIXON LINE. THIS LEADS TO
BETTER ODDS FOR MORE ORGANIZED SHOWER/TSTM ACTIVITY ALONG ANY
FRONTAL BOUNDARIES...AND OUTFLOW BOUNDARIES...THAT GET CLOSE TO
MAINLY THE NRN PORTIONS OF THE CWA. BUT STILL ONLY LOW CHC POPS ON
THU...WITH BETTER CHANCES FOR PRECIP FRI.

IN THIS TYPE OF PATTERN...AFTERNOON TSTM ACTIVITY IS POSSIBLE ALONG
LOCAL MTN-VALLEY BREEZE CIRCULATIONS IN OUR WRN ZNS...AND ALONG
FAVORED LOCAL BAY AND RIVER BREEZE BOUNDARIES ALONG AREAS NEAR THE
CHES BAY AND LARGER RIVERS...POTOMAC WICOMICO PATUXENT AND
RAPPAHANNOCK. WILL NOT GO INTO THIS LEVEL OF DETAIL IN THE POP
FORECASTS NOW.

SMZ

&&

.AVIATION...
LIFR VSBYS AT IAD AND CHO THIS MORNING IN PATCHY GROUND FOG/LOW
CIGS. THE REMAINDER OF THE AIRPORTS SHOULD REMAIN VFR/MVFR THROUGH
THE REMAINDER OF THE MORNING. EXPECTING THE FOG TO BURN OFF SHORTLY
AFTER SUNRISE...HOWEVER HAZY CONDITIONS WILL PERSIST THROUGH THE
DAY. CONVECTION SHOULD BE PRIMARILY FOCUSED ALONG THE SURFACE AND
MID LEVEL TROUGHS TODAY. AFTERNOON VSBYS WILL BE REDUCED IN TSRA.

&&

.MARINE...

REMNANTS OF YESTERDAYS FRONTAL BOUNDARY HARD TO FIND THIS
MORNING. SRLY WINDS EXPECTED TODAY...WELL BELOW SCA...THEN SHIFT
TO NW TONIGHT BEHIND THE TROUGH. FOR SUN...NRLY WINDS...BELOW SCA...
DOMINATE THE WATERS. FOR SUN NIGHT EXPECT LIGHT WINDS...THEN ON
MON...S TO SW FLOW AROUND BERMUDA HIGH OFF EASTERN SEABOARD KEEP
WINDS OVER THE MARINE AREA IN TYPICAL SUMMERTIME PATTERN. SOME
CHANNELING OF INCREASED SRLY WINDS UP THE LOWER AND MIDDLE BAY
EXPECTED EACH DAY MON-WED...WITH PEAK WINDS SPEEDS IN THE 22Z-04Z
TIME RANGE EACH DAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM...LISTEMAA
LONG TERM...SMZ
AVIATION...LISTEMAA
MARINE...SMZ
Hazardous weather outlook, Jul 15, 2:57 AM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 AM EDT SAT JUL 15 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-161000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
357 AM EDT SAT JUL 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HOT AND HUMID AIRMASS WILL SETTLE OVER THE MID ATLANTIC FOR THE
FIRST PART OF NEXT WEEK. HEAT INDICES ABOVE 105 WILL BE POSSIBLE
MONDAY THROUGH WEDNESDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 dense fog. Local standard time, as filed.

Dense Fog, Albemarle / Charlotttesville

When
July 15, 3:00 AM EST to 6:00 AM EST
Where
Albemarle / Charlotttesville forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Dense Fog, Fairfax

When
July 15, 3:00 AM EST to 6:00 AM EST
Where
Fairfax forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Dense Fog, Fauquier

When
July 15, 3:00 AM EST to 6:00 AM EST
Where
Fauquier forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Dense Fog, Greene

When
July 15, 3:00 AM EST to 6:00 AM EST
Where
Greene forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Dense Fog, King George

When
July 15, 3:00 AM EST to 6:00 AM EST
Where
King George forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Dense Fog, Loudoun

When
July 15, 3:00 AM EST to 6:00 AM EST
Where
Loudoun forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Dense Fog, Madison

When
July 15, 3:00 AM EST to 6:00 AM EST
Where
Madison forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Dense Fog, Nelson

When
July 15, 3:00 AM EST to 6:00 AM EST
Where
Nelson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Dense Fog, Orange

When
July 15, 3:00 AM EST to 6:00 AM EST
Where
Orange forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Dense Fog, Prince William / Manassas

When
July 15, 3:00 AM EST to 6:00 AM EST
Where
Prince William / Manassas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Dense Fog, Rappahannock

When
July 15, 3:00 AM EST to 6:00 AM EST
Where
Rappahannock forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Dense Fog, Spotsylvania / Fredericksburg

When
July 15, 3:00 AM EST to 6:00 AM EST
Where
Spotsylvania / Fredericksburg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Dense Fog, Stafford

When
July 15, 3:00 AM EST to 6:00 AM EST
Where
Stafford forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520069, 5520070, 5520071, 5520072, 5520073, 5520074, 5520075, 5520076, 5520077, 5520078, 5521796, 5521797, 5521798.